Pennsylvania, 2012

Winter Storm in Pennsylvania, December 26 to 27, 2012

December 26 to 27, 2012 · NWS CTP · 21 events in 21 counties and zones

The first significant winter storm of the 2012-2013 season brought a mixed-bag of snow, sleet, freezing rain and rain to central Pennsylvania on December 26th. A primary surface low over the Tennessee and Ohio Valleys redeveloped east of the Appalachians and tracked northeast across the Delmarva and northern Mid-Atlantic coast.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The first significant winter storm of the 2012-2013 season brought a mixed-bag of snow, sleet, freezing rain and rain to central Pennsylvania on December 26th. A primary surface low over the Tennessee and Ohio Valleys redeveloped east of the Appalachians and tracked northeast across the Delmarva and northern Mid-Atlantic coast. The snow began shortly after sunrise in the southwest and spread northward during the day. The snow and mixed precipitation tapered off in the west during the evening and in the east overnight.

Storm total snow accumulations ranged from 8-10 inches north of I-80; 6-8 inches over central and southwest sections; 3-5 inches in the middle Susquehanna Valley and 1-3 inches over the lower Susquehanna Valley. The highest snow accumulation was recorded in Coudersport (Potter County) at 15 inches. The snow changed to sleet and freezing rain, then to plain rain over the lower Susquehanna Valley during the afternoon. The precipitation type transition to sleet and freezing rain occurred later in the day and evening hour over middle Susquehanna Valley as well as the central mountains. The mixed precipitation limited the snow accumulations. During the evening, thundersnow was witnessed in the State College area as a strong banded feature moved northward over north-central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 26, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 26, 6:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 AM EST WED DEC 26 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM LIFTING NORTHEAST ACROSS THE CENTRAL
APPALACHIANS AND MID-ATLANTIC STATES WILL BRING SIGNIFICANT WINTRY
PRECIPITATION TO THE MUCH OF CENTRAL PENNSYLVANIA TODAY INTO
TONIGHT. STRONG GUSTY WINDS ARE EXPECTED TOMORROW ON THE BACKSIDE
OF THE DEPARTING STORM SYSTEM. A WEAK AREA OF HIGH PRESSURE WILL
BRING A BRIEF PERIOD OF RELATIVELY TRANQUIL WEATHER ON FRIDAY.
ANOTHER ROUND OF WINTRY WEATHER IS POSSIBLE ON SATURDAY AS LOW
PRESSURE TRACKS NORTHEAST FROM THE DEEP SOUTH TOWARD THE SOUTHERN
MID-ATLANTIC COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
A POWERFUL CLOSED LOW MOVING INTO THE LWR OH/TN VALLEY EARLY THIS
MORNING PER LATEST WV SATL LOOP WILL TAKE ON A NEGATIVE TILT AS IT
ACCELERATES NEWD AND CROSSES THE CENTRAL APPALACHIANS THIS EVENING
BEFORE REACHING THE DELMARVA REGION BY THE END OF THE PERIOD. THE
LATEST GUIDANCE IS IN GOOD AGREEMENT WITH THE EVOLUTION OF THIS
SIGNIFICANT WINTER STORM SYSTEM...SHOWING THE PRIMARY SFC LOW
TRACKING ALONG/WEST OF THE APPLCHNS SPINE FM CNTRL TN/KY INTO SRN
WV. MEANWHILE...A SECONDARY LOW WILL FORM BY LATE THIS AFTN OR
EARLY EVE IN THE NC/VA PIEDMONT AND SHIFT NEWD ACRS CHESAPEAKE BAY
TO NJ BY 12Z THURS.

RADAR IMAGERY SHOWS THE LEADING EDGE OF THE PCPN SHIELD ASSOC WITH
THE EVOLVING WINTER STORM HAS MOVED INTO SOMERSET COUNTY AS OF
10Z...AND SHOULD REACH THE JOHNSTOWN-ALTOONA AREA AROUND 6 AM.
THE FASTER GFS APPEARS TO BE VERIFYING BETTER WITH THE CURRENT
AREA OF WAA PCPN MOVG QUICKLY NEWD TWD THE MASON-DIXON LINE. AS
PCPN OVERSPREADS LAUREL HIGHLANDS AND S-CNTRL MTNS FROM THE
SW...EXPECT THE DOMINANT PTYPE TO BE SNOW WITH FZRA PSBL OVER THE
XTRME SW RIDGES IN SOMERSET CO WHERE RUC LLVL TEMP DATA SHOWS A
MODEST WARM LYR AT 850MB EXTENDING NEWD FM NRN WV. EXPECT SNOWS TO
REACH THE CENTRAL COUNTIES DURING THE MID-LATE MORNING HOURS AND
NRN TIER ZONES BY LATE MORNING/EARLY AFTN.

THE TRACK OF THE H85-H7 LOW /FM CNTRL KY-TN OVR THE DELMARVA/ IS
FAVORABLE SIGNIFICANT SNOWS OVER MOST OF THE AREA. HEAVY SNOW IS
LKLY IN THE WELL-DEFINED DEFORMATION/COMMA-HEAD PCPN BAND EXPECTED
TO PIVOT OVER N-CNTRL PA LATE THIS AFTN INTO THE EVE. BOTH THE
SREF AND GEFS MEAN SHOW A 5 TO 6 SIGMA 850MB EASTERLY U-WIND ANOMALY
WHICH IS A CLASSIC SYNOPTIC FRONTAL-TYPE HEAVY PCPN SIGNAL.
COMBINE THE PATTERN WITH SOME PTYPE/THERMAL PROBABILITIES AND YOU
END UP WITH A HIGH CONFIDENCE FCST FOR HEAVY SNOW OVER THE NW AND
N-CNTRL MTNS. THE TRICKY PART OF THE FCST CONTINUES TO INVOLVE
PTYPES OVR THE CENTRAL ZONES FROM THE LAUREL HIGHLANDS INTO THE
CENTRAL MTNS AND RIDGE-VALLEY REGION. ALTHOUGH THE LATEST GUIDANCE
HAS TRENDED SLIGHTLY WARMER ALONG THE SRN EDGES OF THE PCPN
SHIELD /AS NOTED BY HPC WWD DISCUSSION/...STILL FEEL THAT FZRA
MAY BE OVERDONE ESP OVER THE INTERIOR SXNS OF THE CWA AS FCST
SOUNDINGS ONLY SHOW A WEAK WARM INTRUSION AROUND H8 WHICH SHOULD
BE OVERCOME BY WET-BULB EFFECTS. THIS FAVORS A BRIEF TRANSITION TO
SNOW/SLEET AS OPPOSED TO FZRA. THE EXPECTED WINTRY MIX WILL STILL
BE SOMEWHAT PROBLEMATIC REGARDING FINAL SNOW ACCUMULATIONS.
HOWEVER STILL FELT COMFORTABLE ADDING AN INCH OR SO TO PREVIOUS
STORM TOTALS ESPECIALLY NORTH OF I-80. MINOR TO MODERATE ICE
ACCUMS ARE EXPECTED FROM THE LAURELS ENEWD ACRS THE PORTIONS OF
THE S-CNTRL MTNS INTO THE NE MTNS/SRN POCONOS.

DID NOT CHANGE THE CONFIGURATION OR TIMING OF THE WINTER STORM
WARNING/ADVY. FOR ADDITIONAL DETAILS ON THE WINTER STORM PLEASE
REFER TO PHLWSWCTP. WILL NEED TO WATCH LANCASTER-YORK COUNTIES FOR
POSSIBLE SHORT-DURATION ADVY AS CONDITIONS TRANSITION FROM WINTRY
MIX TO RAIN BY MAINLY RAIN BY TONIGHT. FOLLOWED HPC CLOSELY FOR
DAY 1 QPF AMTS. 24-HR STORM TOTALS ENDING 12Z THURS OF 1.5 INCHES
COULD CREATE MINOR FLOODING ON THE LOWER MAINSTEM SUSQ TRIBS...BUT
NOT ENOUGH CONFIDENCE AT THIS POINT TO POST A FLOOD WATCH. EXPECT
WINTRY PRECIP TO TAPER OFF FROM SOUTH TO NORTH LATE TONIGHT INTO
EARLY THURS MORNING. AS THE STORM SYSTEM MOVES AWAY FROM THE AREA
...MID-LVL DRYING AND MODEL SOUNDING CONSENSUS SUPPORTS AREAS OF
FZDZ.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
STRONG GUSTY WINDS ARE EXPECTED ON THE BACKSIDE OF THE DEPARTING
STORM SYSTEM ON THURS. PEAK GUSTS MAY WARRANT AN ADVY AS BUFKIT
MIXING HEIGHTS REACH 4-5KFT AGL AND TAP 40-50KT WINDS FROM THE
NW. THE COLDER AND RELATIVELY MOIST MID-LVL CYCLONIC FLOW SHOULD
ALSO SUPPORT SCT LAKE EFFECT AND UPSLOPE SNOW SHOWERS ACRS THE WRN
MTNS. ADDNL 1-3" ACCUMS ARE LKLY IN THE FAVORED AREAS DOWNWIND OF
LAKE ERIE AND OVER THE RIDGES OF SOMERSET CNTY. THE GUSTY WINDS
MAY ALSO PRODUCE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOWFALL
FROM DAY 1. WINDS AND LES WILL SUBSIDE/GRADUALLY DIMINISH ON FRI
AS AREA OF HIGH PRES PROVIDE BRIEF PERIOD OF RELATIVELY TRANQUIL
WX INTO FRI NIGHT/EARLY SAT. FOCUS WILL THEN SHIFT TO SYSTEM
EXPECTED TO DEVELOP OVER THE DEEP SOUTH/GULF COAST REGION.
CONSENSUS OF OPER MODEL AND ENSEMBLE DATA TAKE THIS STORM SOUTH OF
PA THRU THE SRN MID-ATLC STATES AND EVENTUALLY OFF THE NEW ENGLAND
COAST. DESPITE SOME LINGERING UNCERTAINTIES...A BLEND OF THE NEW
00Z HPC GUID AND EXPERIMENTAL ECMWF MOS SUPPORTS HIGH CHC TO LOW
LKLY POPS ACRS THE SRN TIER ZONES...WITH POTNL FOR LIGHT SNFL AMTS
ON DAY 4/SAT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE PATTERN LOOKS TO REMAIN AT LEAST SEASONABLY COLD INTO THE NEW
YEAR...ALTHOUGH THE 26/00Z ECMWF MOS NUMBERS ARE MUCH COLDER THAN
THE GFSMEX MOS...SHOWING HIGHS IN THE MID-UPPER TEENS AND LOWS IN
THE SINGLE DIGITS FOR NEXT TUES/WED. DUE TO NEAR/SHORT TERM WX DID
NOT SPEND TO MUCH TIME ON THIS PERIOD AND SIMPLY TOOK A BLEND OF
AVAILABLE GUID.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
GENERALLY MVFR CIGS ACROSS CENTRAL PA OVERNIGHT AS FLOW TURNS
EASTERLY...KEEPING STRATOCU TRAPPED IN INVERSION AROUND EDGES OF
RETREATING HIGH PRESSURE AREA.

AS SIGNIFICANT WINTER STORM APPROACHES FROM THE SW FOR WED...CIGS
MAY SLIP TO VFR FOR A COUPLE OF HOURS BEFORE ONSET OF PRECIP
/10Z-16Z/. BUT CONDITIONS WILL QUICKLY DEGRADE FROM SW TO NE AS
SNOW ARRIVES IN KJST AROUND 11Z...KBFD-KUNV-KMDT AROUND 14-16Z...AND
KIPT BY 17Z...REDUCING FLIGHT CATEGORIES AT ALL TAF SITES TO IFR
WITHIN AN HOUR OR TWO. WIND SHEAR WILL BECOME A FACTOR AS
SOUTHEASTERLY WINDS INCREASE TO 40-55KTS AT 850MB.

AS LAYER OF WARMER AIR TRIES TO WORK IN FROM THE SOUTH WED
AFT/EVE...ICING WILL BECOME A CONCERN. A WINTRY MIX AND/OR
FREEZING RAIN WILL IMPACT SOUTHERN/EASTERN SECTIONS WED EVE.

HEAVY PRECIP BEGINS TO END FROM W TO E FROM 04-10Z THU...BUT
LOWER CLOUDS WILL LINGER.

OUTLOOK...
WED...SIG WINTER STORM WITH LOW CIGS/VSBYS DEVELOPING EARLY. LLWS.

THU...WINDY WITH WINTRY WX DIMINISHING EARLY. SHSN CONTINUE IN N
AND W MTNS. LOW CIGS LIKELY...ESPECIALLY N AND W.

FRI...NO SIG WX EXPECTED.

SAT-SUN...LIGHT SNOW AND REDUCED FLIGHT CATEGORIES POSSIBLE
STATEWIDE.

&&

.HYDROLOGY...
MINOR FLOODING MAY RESULT ON THE LOWER SUSQ TRIBS...SINCE MOST OF
THE 1.5 INCH QPF SHOULD BE RAIN SOUTH/EAST OF HARRISBURG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY FOR PAZ004>006-010>012-037-041-042.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY FOR PAZ017>019-026>028-045-046-049>053-058.
WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR PAZ024-025-
033>035.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY FOR PAZ036-056-057-059-063-064.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...CERU
HYDROLOGY...STEINBUGL
Hazardous weather outlook, Dec 26, 4:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST WED DEC 26 2012

PAZ004>006-010>012-037-041-042-270930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
430 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

REPORT SNOW OR ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE
STATE COLLEGE BY SENDING AN EMAIL TO CTP.STORMREPORTS@NOAA.GOV...
POSTING TO THE NWS STATE COLLEGE FACEBOOK PAGE...OR TWEET USING
THE HASHTAG C...T...P...W...X.

PAZ017>019-026>028-045-046-049>053-058-270930-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-
JUNIATA-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
430 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

REPORT SNOW OR ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE
STATE COLLEGE BY SENDING AN EMAIL TO CTP.STORMREPORTS@NOAA.GOV...
POSTING TO THE NWS STATE COLLEGE FACEBOOK PAGE...OR TWEET USING
THE HASHTAG C...T...P...W...X.

PAZ024-025-033>035-270930-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-FULTON-
430 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

REPORT SNOW OR ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE
STATE COLLEGE BY SENDING AN EMAIL TO CTP.STORMREPORTS@NOAA.GOV...
POSTING TO THE NWS STATE COLLEGE FACEBOOK PAGE...OR TWEET USING
THE HASHTAG C...T...P...W...X.

PAZ036-056-057-059-063-064-270930-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-
430 AM EST WED DEC 26 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

REPORT SNOW OR ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE
STATE COLLEGE BY SENDING AN EMAIL TO CTP.STORMREPORTS@NOAA.GOV...
POSTING TO THE NWS STATE COLLEGE FACEBOOK PAGE...OR TWEET USING
THE HASHTAG C...T...P...W...X.

PAZ065-066-270930-
YORK-LANCASTER-
430 AM EST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN WILL IMPACT
PORTIONS OF THE AREA TODAY BEFORE CHANGING TO MAINLY RAIN TONIGHT.
MINOR SNOW AND ICE ACCUMULATIONS ARE EXPECTED AT THIS TIME...WITH
LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Bedford

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Somerset

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 10 inches were observed across the county. The snow mixed with sleet and freezing rain at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Cambria

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Cambria forecast zone
Reported by
CoCoRaHS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet and freezing rain at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Blair

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Blair forecast zone
Reported by
COOP Observer
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Fulton

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Fulton forecast zone
Reported by
Public
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Widespread snow accumulations between 4 and 6 inches were observed across the county. The snow mixed with sleet and freezing rain at times during the afternoon with a light ice accumulation. Precipitation ending as a period of light freezing drizzle.

Winter Storm, Huntingdon

When
December 26, 7:00 AM EST to 11:36 PM EST
Where
Huntingdon forecast zone
Reported by
Public
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Widespread snow accumulations between 4 and 6 inches were observed across the county. The snow mixed with sleet and freezing rain at times during the afternoon with a light ice accumulation. Precipitation ending as a period of light freezing drizzle.

Winter Storm, Clearfield

When
December 26, 10:00 AM EST to December 27, 3:30 AM EST
Where
Clearfield forecast zone
Reported by
COOP Observer
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Northern Centre

When
December 26, 10:00 AM EST to December 27, 3:30 AM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Southern Centre

When
December 26, 10:00 AM EST to December 27, 3:30 AM EST
Where
Southern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Southern Clinton

When
December 26, 10:00 AM EST to December 27, 3:30 AM EST
Where
Southern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Columbia

When
December 26, 10:00 AM EST to December 27, 6:22 AM EST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow mixed with sleet at times during the afternoon before ending as a period of light freezing drizzle.

Winter Storm, Southern Lycoming

When
December 26, 10:00 AM EST to December 27, 6:22 AM EST
Where
Southern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Warren

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, McKean

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
McKean forecast zone
Reported by
COOP Observer
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Widespread snow accumulations between 8 and 10 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Potter

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Widespread snow accumulations between 8 and 12 inches were observed across the county. Localized amounts over a foot were also reported. The snow ended as a period of light freezing drizzle.

Winter Storm, Elk

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Widespread snow accumulations between 8 and 10 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Cameron

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Northern Clinton

When
December 26, 1:00 PM EST to December 27, 3:30 AM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Tioga

When
December 26, 1:00 PM EST to December 27, 6:22 AM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Northern Lycoming

When
December 26, 1:00 PM EST to December 27, 6:22 AM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

Winter Storm, Sullivan

When
December 26, 1:00 PM EST to December 27, 6:22 AM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Widespread snow accumulations between 6 and 8 inches were observed across the county. The snow ended as a period of light freezing drizzle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418803, 418804, 418805, 418806, 419657, 419658, 418807, 418808, 418809, 418810, 418825, 418826, 418813, 418814, 418815, 418817, 418818, 418819, 418821, 418822, 418824.